Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 20, NWS Sioux Falls, SD

June 2, 2024Beadle County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 2, 2024, 6:00 PM CDT for Beadle County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 6:00 PM CDT (23:00 UTC)
Expired
Jun 2, 2024, 6:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:10 PM CDTFUNNEL CLOUD7 N Yale, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

833 
WFUS53 KFSD 022300
TORFSD
SDC005-022330-
/O.NEW.KFSD.TO.W.0020.240602T2300Z-240602T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
600 PM CDT Sun Jun 2 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northeastern Beadle County in east central South Dakota...

* Until 630 PM CDT.

* At 559 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located north of Yale, or 18 miles northeast of Huron, 
  moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Beadle County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4453 9786 4449 9801 4459 9809 4463 9802
      4463 9786
TIME...MOT...LOC 2259Z 247DEG 17KT 4456 9797 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Weisser
2 follow-up statements
904 
WWUS53 KFSD 022309
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
609 PM CDT Sun Jun 2 2024

SDC005-022330-
/O.CON.KFSD.TO.W.0020.000000T0000Z-240602T2330Z/
Beadle SD-
609 PM CDT Sun Jun 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN BEADLE COUNTY...

At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Carpenter, or 21 miles northeast of Huron, moving
northeast at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Beadle County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4453 9786 4449 9801 4459 9809 4463 9802
      4463 9786
TIME...MOT...LOC 2309Z 247DEG 17KT 4458 9791 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Weisser
808 
WWUS53 KFSD 022325
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
625 PM CDT Sun Jun 2 2024

SDC005-022335-
/O.EXP.KFSD.TO.W.0020.000000T0000Z-240602T2330Z/
Beadle SD-
625 PM CDT Sun Jun 2 2024

...THE TORNADO WARNING FOR NORTHEASTERN BEADLE COUNTY WILL EXPIRE AT
630 PM CDT...

The storm which prompted the warning has moved out of the area into 
Clark county and is still capable of producing a tornado. Therefore, 
the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central South Dakota.

&&

LAT...LON 4453 9786 4449 9801 4459 9809 4463 9802
      4463 9786
TIME...MOT...LOC 2325Z 247DEG 17KT 4461 9782 

$$

Weisser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 2, 5:47 PM CDT, 13 minutes earlier. Its key messages:

  • Scattered severe storms are still anticipated late this afternoon and tonight. A few supercells will be possible mainly near and west of the James River from about 4 pm to 8 pm, then some question marks arise as to evolution this evening into overnight. The big question is will there be a linear nature to the storms or will then remain more scattered with less coverage of strong winds. The latter seems to make the most sense given no east to west instability gradient.
  • Tuesday may be the next chance for severe weather, but will be dependent on recovery from scattered morning convection and timing of a cold front pushing through the region. Favored area for an isolated severe threat is along and east of the MN/IA Highway 60 corridor.
  • Quiet weather and seasonable temperatures are expected to prevail mid to late week. Possibly some breezy periods, especially Thursday and Friday.
Area forecast discussion, Jun 2, 5:47 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
547 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Scattered severe storms are still anticipated late this
  afternoon and tonight. A few supercells will be possible
  mainly near and west of the James River from about 4 pm to 8
  pm, then some question marks arise as to evolution this evening
  into overnight. The big question is will there be a linear
  nature to the storms or will then remain more scattered with
  less coverage of strong winds. The latter seems to make the
  most sense given no east to west instability gradient.

- Tuesday may be the next chance for severe weather, but will
  be dependent on recovery from scattered morning convection and
  timing of a cold front pushing through the region. Favored
  area for an isolated severe threat is along and east of the
  MN/IA Highway 60 corridor.

- Quiet weather and seasonable temperatures are expected to
  prevail mid to late week. Possibly some breezy periods,
  especially Thursday and Friday.

&&

.DISCUSSION...
Issued at 211 PM CDT Sun Jun 2 2024

Still some question marks regarding the evolution of the convection
tonight. Still plenty of instability, roughly 2000-2500 J/kg, with
moderate deep layer shear around 40 knots. This is plenty to support
isolated supercells capable of producing golf ball sized hail and
wind gusts to 70 mph. One thing to watch late this afternoon and
early this evening is whether or not a marginally low LFC and some
decent turning in the low level winds could support isolated
tornadoes. The best chance for supercells, large hail and isolated
tornadoes will be west of I-29 and likely around the James Valley
and points west. Showers and thunderstorms will progress eastward
through the evening and overnight. Without a stronger east to west
instability gradient and no LLJ really impinging on the area storms
may remain more scattered instead of forming into a distinct line of
storms. This may limit the extent of the wind threat and keep it
more isolated. A linear system is not impossible, but maybe a little
less likely. After about 9z most of the activity will be out of the
area.

The next wave of interest moves onto the Plains Monday night and
should bring an area of showers and thunderstorms through. Given
marginal instability of about 1000 to 1500 J/kg and weak to
moderate shear severe storms should remain isolated. There is a bit
of a dry layer below about 700 mb which could aid in supporting some
stronger wind gusts. This threat will linger through the morning,
then with the faster timing of the front areas near and east of
highway 60 in southwest MN and northwest IA will see a short window
around mid afternoon when a few stronger storms could develop but a
good chance most severe weather in the afternoon and evening will be
east of the area.

Wednesday should be warm and windy behind the exiting wave. Suspect
wind gusts around 35 mph with highs from the mid 70s to lower 80s.

Thursday through Sunday should prove to be seasonally warm and
mainly dry. A deepening low pressure over the Great Lakes and
increasing upper level ridging across the Rockies leaves the area in
northwest flow. Suspect with the deep northwest flow each day should
be a touch breezy, especially Thursday and Friday when some upper
level energy rotates around the backside of the low pressure over
the Great Lakes.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 545 PM CDT Sun Jun 2 2024

Latest hi-res guidance suggests a complex of storms, some
possibly severe, pushing eastward west of Interstate 29 from
00Z-04Z, then east of Interstate 29 from 04Z-08Z. With winds
going light later tonight and precipitation exiting the area,
there will be some potential for patchy fog on Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jun 2, 9:45 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
945 AM CDT Sun Jun 2 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031445-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
945 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of scattered showers and storms are expected to move east
across the area this morning into the early afternoon. Chances for
severe weather with this activity is low, though stronger storms
during the later morning to early afternoon may produce hail up to
quarter size.

Stronger storms are expected to develop mainly west of Interstate
29 mid to late afternoon, tracking across southeast South Dakota,
into southwest Minnesota and northwest during the evening and
overnight.

Initial development in the late afternoon to early evening,
especially west of Interstate 29, may produce large hail up to
golf ball size, wind gusts to 70 mph and isolated tornadoes.
Storms are then expected to evolve into linear segments capable of
damaging wind gusts up to 70 mph. Heavy rainfall could also
produce ponding in low lying or poor drainage areas or areas with
recent heavy rains, with isolated flash flooding possible.

If you have outdoor plans, especially later today into this evening,
have multiple ways to receive warnings and be prepared to seek
shelter should storms approach your location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional showers and thunderstorms are expected Monday night into
Tuesday. A few strong to severe storms are possible Tuesday afternoon
and evening, mainly over portions of northwest Iowa and southwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 4 pm and midnight tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:39 PM CDTSevere Thunderstorm WarningFSDKingsbury21 min
Jun 2, 6:27 PM CDTTornado WarningFSDKingsbury33 min

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.